Warning Labels Can Be Hazardous to Your Health
Prescription labels, doctor's cues can trigger symptoms
By Ambreen Ali,  Newser User
Posted Nov 18, 2008 1:59 PM CST
Reading drug labels can instigate the symptoms listed, researchers say.   (Shutter stock)
camera-icon View 1 more image

(Newser) – Ignorance truly is bliss when it comes to prescription drugs. The side effects listed on warning labels have a self-fulfilling quality, researchers tell the Wall Street Journal. People sensitive to this "nocebo effect" should think twice before reading that their pills can cause nausea, vomiting, irritability, or difficulty concentrating. For many, merely knowing about those symptoms can prompt them.

“It's not a psychiatric disorder. It's the way the mind works,” says a psychiatrist. The effect can even be fatal: In one study, patients told they were at risk for a heart attack were 3.7 times more likely to die of the condition. Doctors say one remedy is to avoid “super-vigilance” and keep long lists of symptoms away from patients.